ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

  • U cnt abbrv "Patient Safety"
  • ISMP Quarterly Action Agenda: January - March 2003
    How can two wrongs make a right? - When multiple errors penetrate safety nets, it's highly unlikely that patients will receive the correct medication. But in an unusual case reported several weeks ago, luck played a role in getting the correct medication to a patient despite a cascade of errors.
  • Safety Briefs
    • Could a handwritten order for LIPITOR (atorvastatin) be mistaken for ZYRTEC (cetirizine)?

    • A nurse's computer order entry error led to an overdose of saturated solution of potassium iodide (SSKI).
    • Every so often we hear about mix-ups between inhalant ampuls of amyl nitrite and aromatic ammonia spirits.
    • Message in our mailbox: In our March 20th issue, we mentioned that an infant was given RECOMBIVAX HB (hepatitis b vaccine, recombinant) instead of COMVAX (haemophilus b conjugate vaccine with hepatitis b vaccine) after a nurse misheard a verbal order. Cheryl Szof, who works in the Drug Information Center at the Children's Hospital of Michigan, Detroit, contacted us and correctly pointed out that Comvax should not be given to neonates less than 6 weeks of age.

April 17, 2003

  • "Looks" like a problem: ephedrine - epinephrine
  • Alert staff and patients to confusing OTC labeling - Clinicians should be aware that some over-the-counter (OTC) medication containers prominently list the names of drugs that are not actually found in the container.
  • Safety Brief
  • Bar coding: Voice your opinion - Do you want bar codes on small packages, even small ampuls and vials? Should FDA require manufacturers to phase in the expiration date and lot number? Are you concerned that the rule will reduce the availability of unit-dose packages? Is your organization willing to accept some additional costs for unit-dose bar-coded products? Let your voice be heard on this important issue. Send comments to www.fda.gov/dockets/ecomments.
  • Worth Repeating - We initially addressed reports of confusion between METHERGINE (methylergonovine maleate) injection and BRETHINE (terbutaline sulfate) injection three years ago, but continue to receive reports.
  • Message in our mailbox - We've recently heard that a pharmacy submitted our draft standards for electronic communication of medication orders to two information system vendors, urging them to ensure future compliance with them. We would encourage more pharmacies to follow suit to help stimulate much-needed change.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP